-- Robert Preidt
FRIDAY, May 30, 2014 (HealthDay News) -- Intensive-care unit
patients who receive steroids seem to be at greater risk of
developing delirium, according to a new study by Johns Hopkins
Steroids are given to ICU patients for a number of reasons,
including to reduce inflammation and to treat septic shock, the
study authors said.
The researchers examined the medical records of 330 lung injury
patients who were on ventilators in intensive-care units of four
Baltimore hospitals between 2004 and 2007. Patients were 52 percent
more likely to develop delirium if they'd received steroids the
Being older was also linked with an increased risk of delirium,
which can cause poor memory and thinking, hallucinations, agitation
and disorientation, the researchers said.
The study authors noted that delirium typically subsides after a
few days. But previous research has shown that delirium in
intensive-care unit patients can have lasting effects, including
mental impairment equal to moderate brain injury or mild
The study findings, published in the June issue of the journal
Critical Care Medicine, suggest that limiting the use of
steroids in intensive-care patients could reduce their risk of
"We need to be cautious in our use of steroids in critically ill patients and weigh the risks and benefits of using them," study leader Dr. Dale Needham, an associate professor of medicine and of physical medicine and rehabilitation, said in a Hopkins news release.
"Sometimes they are necessary, but we need to be thoughtful about minimizing the dose and duration of steroid use when possible," he added.
The study was supported, in part, by a grant from the U.S.
National Institutes of Health's National Heart, Lung, and Blood
The U.S. National Library of Medicine has more on
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.